First case of cyclic hyperemesis associated with synthetic cannabinoids

October 12, 2013, 1:27 pm

scooby-snax★★★½☆

A Case of Cannabinoid Hyperemesis Syndrome Caused by Synthetic Cannabinoids. Hopkins CY et al. J Emerg Med 2013 Oct;45:544-546.

Abstract

This very well-done paper describes the first case report of cannabinoid hyperemesis syndrome (CHS) associated with use of a synthetic cannabinoid product.

A 30-year-old man came to the emergency room because of an episode of abdominal pain, nausea and vomiting. He had been having similar episodes in cyclic fashion for several years, undergoing multiple diagnosis tests including “more abdominal CT scans than he could remember”, several ultrasounds and endoscopies, an upper GI and a gastric emptying study. The patient reported that episodes would occur every few weeks, and would not be relieved by hydration and ondansetron administered in the ED. Significantly, the only intervention that would relieve symptoms was taking a hot bath or shower. (Pathognomonic for CHS.)

In addition, the patient revealed that he had been smoking cannabis several times a day for the previous 17 years. Six months previously, he had been convicted of marijuana charges and required to submit weekly urine dry screens. Because of this, he switched to synthetic cannabinoids and for two months had been exclusively smoking “Scooby Snax”.

The patient’s urine was negative for THC, but positive for the synthetic cannabinoids JWH-018, JWH-073, and AM-2201. Analysis of a sample of the “Scooby Snax” product he had been using revealed those 3 chemicals, as well as JWH-122 and AM-694.

The patients symptoms completely resolved within 2 weeks of his abstaining from all cannabinoid products.

The authors speculate that since cannabinoids can inhibit GI motility, with heavy chronic use this effect may overwhelm their well-known anti-emetic properties.

This is a neat, generally well-done paper. It should be noted that the authors mis-identify to scientist who developed many of the synthetic cannabinoid compounds. His name was Dr. John W. Huffman, not John W. Howell.

I also do not quite agree that in this case — as suggest by the paper’s title — CHS was caused by synthetic cannabinoids. Symptoms seem to have started while the patient was using only marijuana. However, the syndrome was perpetuated by use of “Scooby Snax”.

(Tip o’ the hat to @PharmERToxGuy)

Related post:

Cannabinoid hyperemesis syndrome: largest case series to date

Review: cannabinoid hyperemesis syndrome

More on cannabinoid hyperemesis syndrome

The anti-munchies: cannabinoid hyperemesis syndrome

Comments are closed.